How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. James Your Own Question
Dr. James
Dr. James, Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 2286
Experience:  Eye Physician and Surgeon
Type Your Eye Question Here...
Dr. James is online now
A new question is answered every 9 seconds

I suffered a NAION (stroke of the optic nerve) 8 weeks ago.

Resolved Question:

I suffered a NAION (stroke of the optic nerve) 8 weeks ago. Since then the affected eye has been extremely uncomfortable. I frequently need to cover the eye with a patch for long periods, it feels like it needs a really good rub, there is some watering, particularly at night, the eye is most comfortable in the dark or covered. It often feels like the eyelids are stuck together (they're not). There is no redness in the eye.
Submitted: 7 years ago.
Category: Eye
Expert:  Dr. James replied 7 years ago.
Your symptoms are suggestive of poor tear film. I don't believe it is related to the NAION.

Treatment is to try to restore the integrity of the tear film. First, I recommend using over the counter artificial tears 4-6 times a day (such as Refresh or systane). For long term relief, you may consider punctal plugs that limits the drainage of tears away from your eyes.

For the oily layer, I also recommend starting on warm compresses of your eyelids. This will help soften the plugged up oil glands of your eyelids. After the warm compresses, you can use dilute baby shampoo in warm water, scrub the bases of your eyelashes with the pads of your fingers. Do this at least twice a day. At night, you can use an eye ointment to prevent it from drying out, also available over the counter.

Remember to press the green accept button. It was a pleasure helping you with your question. Best wishes to you.

Disclaimer: Information provided is for educational purposes only and does not establish a patient-physician relationship nor substitute for a personal consultation with a physician.
Customer: replied 7 years ago.
Is it co-incidental that this started at the same time (or the next day) that the NAION occurred? It really is making my life a misery at the moment, it making my head seem as it its swimming, covering the eye does give some refeif
Expert:  Dr. James replied 7 years ago.
I believe the vision changes from the NAION can be contributing to this "film" over your vision. The NAION itself does not cause the sticking, but possibly the rubbing to attempt to clear the vision may be contributing to the irritation.

It will take some time to adjust to the imbalance in vision. If ok by your doctor, you can stop the chloramphenicol as it may be contibuting to the irritation. Use regular artificial tears and limit your eye rubbing.

Please remember to accept if my answer has been helpful.
Dr. James and other Eye Specialists are ready to help you